Lightning, Halifax
- When
- June 5, 8:00 PM EST
- Where
- Halifax County, Scottsburg
- Property damage
- $98,000
- Reported by
- Newspaper
- Coordinates
- 36.750, -78.780
A lightning strike from a thunderstorm created a fire which destroyed a home in Scottsburg.
A lightning strike from a thunderstorm started a house fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A lightning strike from a thunderstorm started a house fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 4:18 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 518 PM EDT TUE JUN 5 2007 .SYNOPSIS... A WEAK COLD FRONT WILL PASS OFFSHORE THIS EVENING. HIGH PRESSURE WILL BE OVER THE AREA WEDNESDAY INTO THURSDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A SERIES OF SHORT WAVES WILL BE ROTATING AROUND THE UPPER TROF IN THE NORTHEAST UNITED STATES TONIGHT AND WEDNESDAY. ON THE WATER VAPOR LOOP THERE IS A SHORT WAVE IN MICHIGAN TRAILING BACK INTO CENTRAL OHIO AND A SECOND ONE IN CENTRAL ILLINOIS AND THE COMBINATION OF THIS ENERGY IS SPARKING SHOWERS AND THUNDERSTORMS ACROSS KENTUCKY AT 19Z UTC. THE CLUSTER OF SHOWERS AND THUNDERSTORMS IN KENTUCKY CONTINUES TO MOVE EAST AND SHOWERS ARE ALREADY MOVING INTO THE WESTERN COUNTY WARNING AREA. INCREASED POPS EVEN MORE THIS EVENING...AS STRENGTH OF SHORTWAVE SHOULD BALANCE OUT LOSS OF HEATING EARLY TO KEEP ACTIVITY BETTER THAN CHANCE ACROSS THE WESTERN FORECAST AREA. THE BEST UPPER SUPPORT COMES THROUGH FROM 06-12UTC. HAVE ALSO INCREASED MINIMUM TEMPERATURES OVERNIGHT CLOSER TO LATEST GUIDANCE...WHICH SEEMS REASONABLE SINCE THERE WILL BE QUITE A BIT OF CLOUD COVER THIS EVENING AND OVERNIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... EXPECT THE ILLINOIS SHORT WAVE TO CROSS THE FORECAST AREA BETWEEN 06-12Z ON WEDNESDAY WITH THE AXIS OF THE TROF WELL EAST OF THE COUNTY WARNING AREA BY 15Z WEDNESDAY. THIS WILL PUSH A WEAK COLD FRONT THROUGH THE AREA SO THAT BY 18Z WEDNESDAY...THE 850 TEMPERATURES WILL BE SLIGHTLY COOLER...SURFACE AND 850 MB DEW POINTS WILL BE DRIER AND THE LOW LEVEL WINDS WILL GRADUALLY TURN TO THE NORTHWEST. SO WITH LOW LEVEL FLOW NOW OUT OF THE WEST THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL STILL BE IN THE MOUNTAINS. THE CURRENT STORMS IN KENTUCKY WILL MAINTAIN AND BE APPROACHING THE FORECAST AREA BETWEEN 00-06Z. FORTUNATELY...THE COLD POOL ALOFT COMES ACROSS DURING THE NIGHT SO IT MAY ENHANCE CHANCE FOR THUNDER BUT NOT ADD TO ANY INTENSE STORMS. BIGGEST QUESTION IS HOW FAR EAST PRECIPITATION WILL GET SINCE WINDS ARE OUT OF THE WEST TO NORTHWEST AND DO NOT BACK AHEAD OF THE FRONT. DOWNSLOPING WILL ERODE MUCH OF THE SHOWERS AS THEY REACH THE FOOTHILLS AND PIEDMONT. ON THURSDAY THE WARM FRONT MOVES NORTH OF THE REGION AND SOUTHWEST SURFACE THROUGH 850MB WINDS ARE DIRECTING AIR RIGHT OUT OF THE GULF OF MEXICO. WILL BE GOING ABOVE WARMEST GUIDANCE FOR MAXIMUM TEMPERATURES...ESPECIALLY IN SOUTHEAST WEST VIRGINIA ON THURSDAY AND FRIDAY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... OVERALL PATTERN IS STILL ZONAL THROUGH THIS PERIOD BUT MODELS ARE NOW TRENDING TOWARD A DEEPER TROF IN THE NORTHEAST UNITED STATES BY SUNDAY. EXPECT A COLD FRONT TO COME THROUGH THE COUNTY WARNING AREA ON FRIDAY NIGHT OR SATURDAY MORNING AND PUSH WELL SOUTH THROUGH THE CAROLINAS BY MONDAY. WILL HAVE CHANE OF PRECIPITATION WITH THE FRONTAL PASSAGE ON FRIDAY AND SATURDAY...WITH THE BEST CHANCE SHIFTING INTO THE SOUTHERN PART OF THE FORECAST AREA ON SUNDAY AND MONDAY. TEMPERATURES BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY WILL BE CLOSE TO NORMAL. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... SERIES OF SHORT WAVE TROFS WILL MOVE EAST THROUGH THE BLACKSBURG TERMINAL FORECAST AREA TONIGHT. FIRST WAVE WILL MOVE THROUGH THE AREA THIS EVENING...WITH THE FINAL AND MOST SIGNIFICANT WAVE TO MOVE THROUGH THE AREA BY 12Z WEDNESDAY. WEAK DYNAMIC FORCING AND COOLING TEMPERATURES ALOFT WITH APPROACH OF WAVES WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS OVER SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST SITES WHERE UPSLOPE WINDS WILL ENHANCE UPWARD VERTICAL MOTION FIELDS...WITH ACTIVITY MORE ISOLATED OR WIDELY SCATTERED IN NATURE ACROSS PIEDMONT SITES DUE TO NEGATIVE CONTRIBUTION OF DOWNSLOPING WINDS. WITH THE ABOVE IN MIND...EXPECT GENERAL VFR WEATHER...BUT WITH BRIEF REDUCTIONS BACK DOWN TO MVFR IN CEILING AND/OR VISIBILITY NEAR SHOWER/THUNDERSTORM ACTIVITY LATER THIS AFTERNOON INTO TONIGHT WEST OF THE BLUE RIDGE. SOME IFR OR EVEN LIFR CONDITIONS ARE POSSIBLE ALONG/NEAR THE HIGHER RIDGES. FURTHER EAST AT KROA...KLYH...AND KDAN...SOME PATCHY MVFR LIGHT FOG WITHIN A FEW HOURS OF SUNRISE IS POSSIBLE...BUT DOWNSLOPING SHOULD MINIMIZE THIS OCCURRENCE IN BOTH TIME AND SPACE. PASSAGE OF FINAL SHORT WAVE TROF AND ASSOCIATED COOL FRONT AROUND 12Z WEDNESDAY WILL RESULT IN RAPID CLEARING OF SKIES ALONG WITH INTRUSION OF DRIER AIR TO RETURN ALL AREAS BACK TO VFR CONDITIONS BY MID MORNING WEDNESDAY. VFR CONDITIONS WITH NO RESTRICTIONS TO CEILING OR VISIBILITY SHOULD THEN PREVAIL OVER ALL BLACKSBURG TERMINAL FORECAST POINTS FOR MUCH OF THE REST OF THE WEEK AND INTO THE WEEKEND AS UPPER RIDGE BUILDS OVER MID ATLANTIC STATES. EXCEPTIONS MAY COME FROM BRIEF OCCURRENCES OF LATE NIGHT-EARLY MORNING IFR FOG IN MOUNTAIN VALLEYS (SUCH AS NEAR LEWISBURG) ON THURSDAY MORNING DUE TO WEAK PRESSURE GRADIENT AND SUBSIDENCE ON BACKSIDE OF DEPARTING SURFACE HIGH...WITH SOME BRIEF MVFR FOG POSSIBLE ACROSS PIEDMONT SITES. PRESSURE GRADIENT SHOULD BE STRONG ENOUGH FOR THE REST OF THE WEEK TO PREVENT REDEVELOPMENT OF EARLY MORNING FOG FRIDAY MORNING...ALTHOUGH A BRIEF PERIOD OF MVFR CONDITIONS ARE POSSIBLE WITH THE PASSAGE OF THE NEXT COOL FRONT EXPECTED TO ARRIVE FRIDAY NIGHT OR SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 328 AM EDT TUE JUN 5 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060730- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 328 AM EDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG GRATTON 37.13N 81.42W
06/05/2007 TAZEWELL VA PUBLIC
LARGE LIMBS DOWN.
0745 PM HAIL PULASKI 37.05N 80.80W
06/05/2007 E0.88 INCH PULASKI VA TRAINED SPOTTER
&&
JSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL AMONATE 37.18N 81.65W
06/05/2007 E1.00 INCH TAZEWELL VA PUBLIC
COVERED THE GROUND
&&
JSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 5 S PULASKI 36.98N 80.80W
06/05/2007 PULASKI VA TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN ON HIGHWAY 100.
&&
JSTEWARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 W BLAND 37.10N 81.13W
06/05/2007 BLAND VA LAW ENFORCEMENT
LARGE APPLE TREES DOWN
0630 PM HAIL 1 W BLAND 37.10N 81.13W
06/05/2007 M1.00 INCH BLAND VA LAW ENFORCEMENT
HAIL COVERING GROUND
&&
DOCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 837 PM EDT TUE JUN 5 2007 VAZ032-033-043-060130- PATRICK VA-FRANKLIN VA-HENRY VA- 837 PM EDT TUE JUN 5 2007 AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF CHARITY...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...FAIRY STONE STATE PARK...PHILPOTT DAM AT 850 PM EDT...BASSETT AT 855 PM EDT...OAK LEVEL...STANLEYTOWN AT 900 PM EDT...SYDNORSVILLE...COLLINSVILLE AT 905 PM EDT...FIGSBORO AT 910 PM EDT...LEATHERWOOD...SNOW CREEK AT 915 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE...SO SEEK SHELTER INSIDE IF YOU ARE IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 1 SW FLOYD 36.91N 80.33W
06/05/2007 M0.75 INCH FLOYD VA TRAINED SPOTTER
HAIL DAMAGED GARDEN
&&
DOCThe Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 lightning. Local standard time, as filed.
A lightning strike from a thunderstorm created a fire which destroyed a home in Scottsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33964.